Organophosphonate Caused Cardiac Toxicity: Action Potential Dynamics in Atrial Tissue

Report No. ARL-TR-2738
Authors: Csaba K. Zoltani and Steven I. Baskin
Date/Pages: May 2002; 21 pages
Abstract: Highly effective treatments for the effect of organophosphonate and organophosphate (OP) nerve agents have eluded the medical community. It is known that acetylcholine overload is one of the effects of OP toxicity, but the cellular processes leading to cardiac toxicity are still incompletely understood. This study details high performance computer simulations of the electrophysiology in atrial toxicity. It shows that hyperkalemia of the tissue, one of the manifestations of OP intoxication, promotes the processes leading to reentry, a recursor of atrial fibrillation. Then, we demonstrate that changes in two of the potassium membrane currents, iKr and iKs, can modulate the reentry process. This suggests that Class III anti-arrhythmic agents that primarily block these currents in the cardiac cells are important candidates for therapeutics of OP poisoning.
Distribution: Approved for public release
  Download Report ( 0.435 MBytes )
If you are visually impaired or need a physical copy of this report, please visit and contact DTIC.
 

Last Update / Reviewed: May 1, 2002